Kansas, 2003Winter Storm in Kansas, December 12 to 13, 2003
December 12 to 13, 2003 · NWS ICT · 5 events in 5 counties and zones
5 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 12, 7:34 PM CST, 26 minutes earlier.
Area forecast discussion, Dec 12, 7:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CST FRI DEC 12 2003
...SNOW UPDATE...
WATER VAPOR IMAGERY SHOWS A NICE NARROW DRY SLOT PUNCHING NE ACROSS
E TX PANHANDLE. 500MB PROFILER NETWORK SHOWS A DECENT INCREASE IN
THE WIND SPEEDS OVER W TX AS A RESULT...WITH SHARPENING TROUGH AXIS
OVER WESTERN KS. A BAND OF COOLING CLOUD TOPS ON THE IR SATELLITE
HAS RESULTED AND IS NOW TAKING AIM AT S CENTRL KS NORTHWARD INTO
CENTRL KS. RUC SEEMS TO BE CATCHING ONTO THIS WITH INCREASES IN MID
LEVEL FRONTOGENESIS. AFTER LOOKING AT 88D RADAR TRENDS IT APPEARS
THAT ANOTHER BAND OF MOD TO HEAVY SNOW IS GOING TO TAKE AIM AT SOME
OF OUR WESTERN COUNTIES. SO WILL PROBABLY NEED TO UPGRADE SOME OF
OUR CENTRL KS COUNTIES TO A WARNING NOW AS SNOW TOTALS WILL LIKELY
APPROACH 6 INCHES OR MORE.
FCSTID = 15/JAKUB
---------------------------------------------------------------------
543 PM CST FRI DEC 12 2003
WILL MAKE A QUICK UPDATE AND MAX OUT POPS ACROSS CWA AS MOST
LOCATIONS ARE WITNESSING MODERATE TO HEAVY SNOW...WITH OTHER AREAS
SEEING SNOW HITTING THE GROUND IN THE VERY FUTURE. WILL NOT ALTER
GOING FCSTED SNOW TOTALS AT THIS JUNCTURE...BUT CURRENT REPORTS OF
3-5 INCHES ACROSS HARPER, RENO, AND SUMNER COUNTIES WILL NEED TO BE
LOOKED INTO FURTHER FOR POSSIBLE HIGHER ADJUSTMENT. PROFILERS
SHOWING NICE UPPER LEVEL DIVERGENCE OVER THE AREA WHICH SHOULD KEEP
THINGS GOING FOR SEVERAL HRS.
FCSTID = 15/JAKUB
---------------------------------------------------------------------
350 PM CST FRI DEC 12 2003
...FOCUS IS ON IMPENDING WINTER STORM TO AFFECT THE CWA OVER THE
NEXT 18-24 HOURS...
CURRENT UPPER-LEVEL LOW CONTINUING TO DIG ACROSS SOUTHERN NEW MEXICO
PER SATELLITE IMAGERY. REGIONAL RADAR IMAGERY DEPICTS BROAD SHIELD
OF SNOW/FREEZING RAIN ACROSS THE TEXAS PANHANDLE AND NORTHERN
OKLAHOMA. EVEN SOME THUNDERSTORMS ACROSS TEXAS AND A FEW LIGHTNING
STRIKES IN OKLAHOMA IN REGION OF STRONG ISENTROPIC LIFT AND MARGINAL
ELEVATED INSTABILITY. MAINLY A VIRGA STORM ACROSS MUCH OF SOUTH
CENTRAL KANSAS AT THE MOMENT DUE TO DRIER LOW-LEVEL AIR. AS
EXPECTED, CEILINGS HAVE BEEN STEADILY LOWERING AS THIS VIRGA
SATURATES THE LOW-LEVELS. THEREFORE, TEMPERATURES CURRENTLY IN THE
LOWER 30S WILL LIKELY BE COOLING INTO THE UPPER 20S BY EVENING AS
WET-BULBS ARE REACHED, SO PRECIPITATION WILL REMAIN ALL SNOW ONCE IT
COMMENCES.
UPPER LOW AND ASSOCIATED JET MAX WILL EJECT OUT ONTO THE PLAINS THIS
EVENING, INDUCING STRONG UPWARD VERTICAL MOTION. STRONG ISENTROPIC
LIFT IN THE MAX SNOW GROWTH LAYER COMBINED WITH ABUNDANT MOISTURE
WILL RESULT IN SNOW OVER MUCH OF THE CWA TONIGHT, HEAVIEST SOUTH OF
A WICHITA TO CHANUTE LINE. AM PARTICULARLY CONCERNED ABOUT HEAVY
BANDED SNOWFALL, WHICH WOULD ACT TO LOCALLY INCREASE ACCUMULATIONS.
FIRST, 700-500MB TROWAL DEVELOPS ALONG THE KANSAS/OKLAHOMA BORDER BY
00Z, AND PIVOTS SLIGHTLY NORTH BY 06Z. FRONTOGENETIC CIRCULATION,
AND THUS MAX UPWARD MOTION, WOULD BE MAXIMIZED JUST NORTH OF THE
TROWAL AXIS. SECONDLY, PRESENCE OF INSTABILITY (SLANTWISE AND
POSSIBLY CONVECTIVE) JUST AHEAD AHEAD AND TO THE NORTHWEST OF THE
MID-LEVEL DRY SLOT WOULD ACT TO INCREASE MESOSCALE BANDING. THIS IS
ALREADY EVIDENT IN THE CONVECTIVE NATURE OF CLOUD COVER ACROSS
WESTERN OKLAHOMA JUST AHEAD OF DRY SLOT. ADDITIONALLY, MESOETA CROSS
SECTION DEPICTS INCREASING LAPSE RATES ABOVE THE AREA OF MAX SNOW
GROWTH BY 06Z ALONG THE KANSAS/OKLAHOMA BORDER, ABOVE ZONE OF MAX
EQUIVALENT POTENTIAL VORTICITY. ALL THESE FACTORS HAVE CONVINCED US
TO INCREASE SNOWFALL AMOUNTS SOME TO ACCOUNT FOR MESOSCALE BANDING.
ACCUMULATIONS THROUGH SATURDAY MORNING ARE AS FOLLOWS: 6-8 INCHES
ALONG AND SOUTH OF WICHITA TO CHANUTE 5-6 INCHES IN A CORRIDOR FROM
HUTCHINSON TO SOUTH OF COTTONWOOD FALLS 3-5 NORTH OF THERE, LOWEST
AMOUNTS FROM RUSSELL TO LINCOLN.
SNOW WILL LINGER THROUGH AT LEAST NOON ALONG AND EAST OF THE
TURNPIKE ON SATURDAY, AS 700MB DEFORMATION FIELD AND WEAKENING
TROWAL PIVOT ACROSS SOUTHEAST KANSAS. HEAVIEST SNOW WILL LIKELY BE
OVER, BUT MAY SEE A FEW INCHES IN THE WEAKENING DEFORMATION ZONE AS
THE SYSTEM PROGRESSES TO THE NORTHEAST. TEMPS WILL LIKELY STRUGGLE
TO REACH THE LOWER 30S WITH FRESH SNOW COVER.
NEXT CHANCE OF WINTRY PRECIPITATION RETURNS TO THE HEARTLAND NEXT
MONDAY NIGHT AND TUESDAY, AS ANOTHER DIGGING TROUGH PUSHES THROUGH
THE CWA.
FCSTID = KLEINSASSER / 21
ICT 22 30 19 38 / 90 50 5 0
HUT 20 30 18 39 / 90 30 5 0
EWK 21 30 19 39 / 90 50 5 0
EQA 22 30 19 38 / 90 50 5 0
WLD 23 30 20 36 / 90 50 5 0
RSL 16 32 18 41 / 80 0 5 0
GBD 18 32 18 39 / 90 0 5 0
SLN 19 31 18 42 / 70 20 5 0
MPR 20 31 18 40 / 80 30 5 0
CFV 25 31 21 37 / 90 70 5 0
CNU 24 30 20 38 / 90 70 5 0
K88 23 30 20 38 / 90 70 5 0
.ICT...
KS...WINTER STORM WARNING FOR THIS EVENING THROUGH SATURDAY MORNING
FOR ZONES KSZ067>069...KSZ082>083...KSZ091>093.
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES KSZ032>033...KSZ047>053.
Hazardous weather outlook, Dec 12, 4:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST FRI DEC 12 2003
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST FRI DEC 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A SIGNIFICANT WINTER STORM WILL AFFECT MUCH OF THE AREA TONIGHT.
PLEASE SEE THE LATEST WINTER WEATHER MESSAGES FOR COMPLETE DETAILS
ON THE EXPECTED WINTER WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WILL CONTINUE TO AFFECT SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGH SATURDAY MORNING, AND LINGER ACROSS SOUTHEAST KANSAS
INTO THE AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGES FOR FURTHER DETAILS.
A SECOND WINTER STORM IS EXPECTED TO BRING ANOTHER ROUND OF WINTRY
PRECIPITATION TO THE AREA MONDAY NIGHT THROUGH TUESDAY. AT THIS
TIME, IT IS TOO EARLY TO TELL THE EXACT PATH AND STRENGTH OF THIS
NEXT STORM SYSTEM, AND THE POTENTIAL SNOW AMOUNTS. LISTEN FOR LATER
FORECASTS AND OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM FRIDAY NIGHT INTO
SATURDAY, FOR SNOWFALL AMOUNTS AND WEATHER CONDITIONS ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
ADK
Winter Storm, Ellsworth
- When
- December 12, 8:00 PM CST to December 13, 3:45 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A winter storm, the track of which was nearly identical to it's predecessor of Dec. 9th, that is, southeast across the Central Rockies, then east across Oklahoma, produced an additional 4-6 inches of snow across most of Central Kansas. The greater accumulations occurred generally along, and south, of a line from Ellsworth to McPherson to Marion. However, unlike the Dec. 9th winter storm, winds didn't pose a problem, so neither blowing nor drifting snow resulted. Also, this winter storm was slow-moving, obviously resulting in moderate to heavy snows of longer duration. Law enforcement, emergency management, and trained spotters all contributed timely reports throughout this event.
Winter Storm, Rice
- When
- December 12, 8:00 PM CST to December 13, 3:45 AM CST
- Where
- Rice forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winter Storm, McPherson
- When
- December 12, 8:00 PM CST to December 13, 3:45 AM CST
- Where
- McPherson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Winter Storm, Marion
- When
- December 12, 8:00 PM CST to December 13, 3:45 AM CST
- Where
- Marion forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Winter Storm, Chase
- When
- December 12, 8:00 PM CST to December 13, 3:45 AM CST
- Where
- Chase forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, December 12, 20031 death · 2 injured · 1 event
- Flooding in Maine, December 12, 2003$100,000 · 2 events
- Winter Storm and Heavy Snow in Oklahoma, December 12 to 13, 20031 injured · 31 events
- Heavy Snow in New York, December 12, 2003$35,000 · 3 events
- Winter Storm in Kansas, December 12 to 13, 200318 events
- Heavy Rain in Oregon, December 12 to 14, 200314 events
- Winter Storm in Kansas, December 12 to 13, 20038 events
- Heavy Snow in Idaho, December 12 to 14, 20034 events
- Heavy Snow in Oklahoma, December 12 to 13, 20034 events
- Winter Storm in Arkansas, December 12 to 13, 20034 events
- Flooding in Oregon, December 12 to 14, 20033 events
- Winter Storm and Heavy Snow in Idaho, December 12 to 14, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336295, 5336663, 5336664, 5336665, 5336666.